Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 51, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 22, 2001, 5:32 PM EDT for Marion County, South Carolina. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 22, 2001, 5:32 PM EDT (21:32 UTC)
- Expired
- Jun 22, 2001, 6:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Marion County, SC
The radar
The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 5:47 PM EDT | Hail 1 | Mullins, SC | Law enforcement reported that a thunderstorm dropped dime size hail and downed trees in Mullins. Quarter size hail was reported in Nichols. |
| Jun 22, 5:48 PM EDT | Thunderstorm Wind 65 E | Marion, SC | Law enforcement reported a large tree fell on a car, injuring two people. Quarter size hail and trees on power lines were also reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1397 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 222132
SVRILM
SCC067-222215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
532 PM EDT FRI JUN 22 2001
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 615 PM EDT
* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS 5 MILES
NORTHWEST OF CENTENARY...OR ABOUT 7 MILES SOUTH OF MARION...MOVING
NORTH AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MARION AT 545 PM EDT
PEE DEE AT 550 PM EDT
MULLINS AT 555 PM EDT
NICHOLS AT 600 PM EDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...SEEK SHELTER
IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
.END
$$
CRM
LAT...LON 3417 7956 3393 7947 3382 7931 3389 7927
3400 7934 3408 7923 3416 7921 3423 7914
3428 7917 3425 7921 3429 7938 3429 7948
3424 7954What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:30 PM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 22, 2:30 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 230 PM EDT FRI JUN 22 2001 ZFP: 1ST SHORTWAVE IS PULLING OUT THE AREA. THIS IMPULSE PRODUCED A FEW THUNDERSTORMS WITH PEA SIZED HAIL. BEHIND THIS WAVE SUBSIDENCE IS SUPPRESSING THE CONVECTION BUT AS THIS FEATURE PULLS AWAY EXPECT THE MAXIMUM HEATING TO HELP PRIME THE AREA FOR THUNDERSTORMS LATER. ATMOSPHERE CONTINUES TO BE UNSTABLE AND VERY MOIST THROUGH SATURDAY AND WITH SHORTWAVES EMBEDDED IN THE SOUTHWEST FLOW EXPECTED STRONG THUNDERSTORMS TO DEVELOP AHEAD OF THESE FEATURES. CONCERN IS THAT AVN AND ETA ARE VERY DIFFERENT IN PROGNOSTICATION OF SHORTWAVE LOCATIONS. AS CONVECTION WORKS IT WAY EAST EXPECTING THAT OUTFLOWS TO BE A FOCUS FOR OVERNIGHT CONVECTION UNTIL BETTER DYNAMICS MOVES FARTHER TO THE EAST. WILL START OFF WITH A LIKELY POPS INLAND AND CHANCE ON THE COAST AND WILL TREND INTO LIKELY POPS AFTER SUNSET FOR ALL AREAS. THIS IS BASED ON THE EXISTING SUBSIDENCE. WILL CONTINUE WITH CHANCE POPS SATURDAY NIGHT THROUGH SUNDAY AND TREND BACK TO DIURNAL CONVECTION WITH THE CUT OFF LOW REMAINING TO OUR WEST IN THE EXTENDED. CWF: AS FRONT MOVES TO THE COAST AND STALLS ON THE COAST WILL TREND WINDS UP LATE TONIGHT TO THE 15 TO 20 KNOT RANGE AND THEN AS FRONT STALLS WILL DROP WINDS BACK TO 10 TO 15 KTS. NO FLAGS EXPECTED BUT CONVECTIVE WINDS WILL BE THE MAJOR THREAT DURING THE NEXT 36 HOURS. FCSTID = 7 ILM 71 85 70 85 / 70 70 40 30 LBT 69 86 67 83 / 70 70 40 30 FLO 69 86 68 84 / 70 70 40 30 MYR 70 84 69 83 / 70 70 40 30 .ILM... NC...NONE. SC...NONE. HAWKINS
In the hours before
Special weather statement, Jun 22, 2:00 PM EDT, 3 hours 32 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-230000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 200 PM EDT FRI JUN 22 2001 ...SEVERE THUNDERSTORMS POSSIBLE LATER THIS AFTERNOON INTO TONIGHT... STRONG SOLAR HEATING THIS AFTERNOON...WILL FURTHER ENHANCE THE INSTABILITY ALREADY IN PLACE ACROSS THE REGION. BOUNDARIES FROM EARLIER THUNDERSTORMS COMBINED WITH THE SEA BREEZE WILL ACT TO DEVELOP SCATTERED THUNDERSTORMS AS WEAK UPPER LEVEL DISTURBANCES MOVE NORTHEAST ALONG THE COASTAL CAROLINAS. AS A RESULT OF THIS INTENSE INSTABILITY...A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL EXIST FOR LATER THIS AFTERNOON INTO TONIGHT. THE SEVERE WEATHER OUTLOOK AREA CONCERNS MUCH OF THE CAROLINAS INCLUDING THE CAPE FEAR...LUMBERTON...PEE DEE AND GRAND STRAND AREAS. THE MAIN SEVERE THREAT WOULD BE FROM DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...ALONG WITH LARGE HAIL. IN ADDITION...A FEW AREAS COULD SEE ONE...OR EVEN TWO INCHES OF RAIN WITH THE STRONGER STORMS. THIS COULD LEAD TO LOCALIZED FLOODING...ESPECIALLY ACROSS THE LOW LYING AND POOR DRAINAGE AREAS. SKYWARN SPOTTERS ARE ADVISED TO REMAIN ALERT FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON OR TONIGHT. ALL RESIDENTS ARE ADVISED TO MONITOR WEATHER CONDITIONS...AND BE ALERT FOR POSSIBLE WARNINGS OR STATEMENTS ISSUED BY YOUR NATIONAL WEATHER SERVICE OFFICE IN WILMINGTON. SRP
Local storm report, Jun 22, 5:05 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
505 PM EDT FRI JUN 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 2 E SALTERS SC WIND DAMAGE
06/22/01 WILLIAMSBURG POWER LINES DOWNED IN THE
AREA OF BRYANS CROSSROADS.
REPORTED BY LAW ENFORCEMENTLocal storm report, Jun 22, 5:15 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
515 PM EDT FRI JUN 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 2 E SALTERS SC WIND DAMAGE
06/22/01 WILLIAMSBURG POWER LINES DOWNED IN THE
AREA OF BRYAN'S CROSSROADS.
REPORTED BY LAW ENFORCEMENT
0435 PM KINGSTREE SC WIND DAMAGE
06/22/01 WILLIAMSBURG TREES DOWN...POWER OUTAGES
NUMEROUS LOCA<TIONS IN
KINGSTREE REPORTED BY LAW
ENFORCEMENTThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 4:13 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 62 min |
| Jun 22, 5:49 PM EDT | Severe Thunderstorm Warning | ILM | Dillon | 56 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.